[Skip to Content]
[Skip to Content Landing]
Article
May 1963

Retinotoxic Drugs

Arch Ophthalmol. 1963;69(5):545-546. doi:10.1001/archopht.1963.00960040551001
Abstract

Public reaction to the thalidomide affair has sharpened the concern of practitioners with the drugs they prescribe. Among iatrogenic hazards, damage to the eye and especially to the retina constitute some of the most serious, and most conducive to legal indictments. An article appearing elsewhere in this issue directs attention to certain drugs that can cause pigmentary degeneration of the retina, sometimes likened to retinitis pigmentosa.

The first prescription drug recognized to cause pigmentary degeneration of the retina was Septojod, used in Germany some 30 years ago for septicemia. Administered intravenously it caused prompt congestion of the choroid with edema of the retina and late sequelae of retinal pigmentation with loss of the rods and cones analogous to retinitis pigmentosa. Similar lesions were produced experimentally by iodates, the toxic substances in Septojod, and by bromates. No adequate explanation has been given for the predilection of these strongly oxidizing agents to

First Page Preview View Large
First page PDF preview
First page PDF preview
×